Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS State College, PA

June 20, 20084 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 20, 2008, 3:25 PM EDT for 4 counties in Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 3:25 PM EDT (19:25 UTC)
Expired
Jun 20, 2008, 4:30 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA

The radar

The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:49 PM EDTTSTM WND DMGMercersburg, PASEVERAL TREES AND WIRES WERE REPORTED DOWN IN THE FORT LOUDON AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 201925
SVRCTP
PAC001-041-055-057-202030-
/O.NEW.KCTP.SV.W.0059.080620T1925Z-080620T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  CENTRAL FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  WEST CENTRAL ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEEDMORE...OR 10 MILES SOUTHEAST OF
  BREEZEWOOD...AND MOVING EAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG COVE TANNERY AND HARRISSONVILLE AROUND 330 PM EDT...
  MCCONNELLSBURG AROUND 335 PM EDT...
  MERCERSBURG AROUND 345 PM EDT...
  FORT LOUDON AROUND 350 PM EDT...
  ST. THOMAS AROUND 405 PM EDT...
  MARION AND UPPER STRASBURG AROUND 410 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4008 7742 3981 7738 3978 7820 3996 7823
TIME...MOT...LOC 1925Z 263DEG 24KT 3988 7809

$$

FORECASTER: RHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:06 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 20, 3:06 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT FRI JUN 20 2008

.SYNOPSIS...
WHILE ONE UPPER TROF STARTS TO LOSE ITS GRIP OVER THE REGION...
ANOTHER UPPER LOW WILL DESCEND FROM CANADA INTO THE GREAT LAKES
LATE SATURDAY AND SUNDAY...BRINGING MORE CLOUDS AND A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. THE SECOND UPPER LOW WILL LOOSEN ITS
GRIP ON THE REGION BY THE MIDDLE OF NEXT WEEK WITH SHOWER CHANCES
DIMINISHING AND TEMPERATURES REBOUNDING BACK TO NORMAL BY THE
MIDDLE PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DESPITE SOMEWHAT SKINNY CAPE PROFILES...SLOWLY RISING 5H HEIGHTS
AND MEAGER MOISTURE...SEEING MORE WIDESPREAD SCT SHOWER AND
THUNDERSTORM ACTIVITY THIS AFTERNOON. WET BULB ZERO HEIGHTS AROUND
9K FEET WITH -20C HEIGHTS AROUND 20K FEET WILL LIKELY LEAD TO SOME
PEA SIZED HAIL REPORTS THIS AFTERNOON INTO EARLY THIS EVENING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
5H RIDGING WILL CONTINUE AFTER THE EARLY EVENING CONVECTION HAS
DIED...ALLOWING FOR MOSTLY CLEAR SKIES AND A COOL FIRST NIGHT OF
SUMMER. STUCK WITH LOWS RANGING FROM SOME MID 40 READINGS IN THE
NORTH THROUGH THE MID TO UPPER 50S ACROSS THE CENTRAL AND
SOUTHEAST.

THINKING STILL HOLDS FOR THE WEEKEND WITH DEEPER LAYER MOISTURE
RETURNING TO THE REGION LATE SATURDAY ON WLY FLOW ALOFT. SHOULD
SEE SOME AFTN CONVECTION MAINLY ACROSS WESTERN SECTIONS...BUT AT
THIS TIME IT DOES NOT APPEAR IT WILL BE VERY STRONG OR ORGANIZED.
TEMPS WILL CONTINUE TO REBOUND NICELY FROM THE SEASONABLY CHILLY
CONDITIONS SEEN IN THE MID TO LATE PORTION OF THIS WEEK...WITH
HIGHS THROUGHOUT CENTRAL AND SOUTHERN PA IN THE 80S...AND THE MID
TO UPPER 70S ELSEWHERE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM STILL LOOKS LIKE THE SHORT TERM WITH THE CLEAR MORNINGS
AND THE CONVECTIVE CLOUDS DEVELOPING IN EARLY AFTERNOON. STORMS
WILL BE SHORT LIVED BUT WILL STILL CONTAIN LIGHTNING AND SMALL
HAIL.

UPPER TROUGH AND LOW WILL MOVE THROUGH THE REGION ON SUNDAY
BRINGING A BETTER CHANCE FOR MORE WELL DEFINED CONVECTION AND
STRONGER STORMS. FOR THE BEGINNING OF WORK WEEK EXPECT A HIGHER
CHANCE FOR LESS PRECIP AND TEMPERATURES WILL BECOME MORE SEASONAL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCT CONVECTION INTO EARLY THIS EVENING WITH SCT MVFR CIGS MOST
PREVALENT ACROSS NORTHERN AND EASTERN ROUTES...THEN VFR OVERNIGHT
THROUGH SATURDAY MORNING.

AREA OF LOW PRESSURE APPROACHES THE REGION SAT AFTN WITH CHC FOR
TSRA AND POSSIBLE REDUCTION IN CIGS/VSBYS TO MVFR. LOW PRESSURE
LINGERS SUN...BEFOR LIFTING NE. REDUCED CIGS/VSBYS WILL LINGER
THRU SUN AND SLOWLY IMPROVE SUN EVE. NW FLOW RESUMES MON WITH A
WEAK AREA OF HIGH PRESSURE BUILDING IN FOR TUE FROM THE WEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...ONDREJIK
AVIATION...DEVOIR
Hazardous weather outlook, Jun 20, 3:41 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 AM EDT FRI JUN 20 2008

PAZ004>006-010-011-017-024-033-210745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
341 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON...AND SOME MAY CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-210745-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
341 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

DANGELO

In the hours before

Special weather statement, Jun 20, 3:10 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI JUN 20 2008

PAZ017-024-033-034-202015-
BEDFORD-CAMBRIA-CLEARFIELD-SOMERSET-
310 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...NORTHEASTERN
SOMERSET...NORTHWESTERN BEDFORD AND SOUTHWESTERN CLEARFIELD
COUNTIES...

AT 303 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF BLAIRSVILLE TO 7 MILES SOUTH OF
MCCHESNEYTOWN-LOYALHANNA...MOVING EAST AT 24 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL.

THESE STORMS WILL BE NEAR JENNERSTOWN AROUND 335 PM...BOSWELL AROUND
340 PM...JEROME AROUND 345 PM...HOOVERSVILLE...AND BENSON AROUND 350
PM...WESTMONT...TIRE HILL...ELIM...AND DAVIDSVILLE AROUND 355 PM AND
FERNDALE AROUND 400 PM.

FORECASTER: RHG
Special weather statement, Jun 20, 3:16 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT FRI JUN 20 2008

PAZ037-041-042-202000-
NORTHERN LYCOMING-SULLIVAN-TIOGA-
316 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING...
NORTHWESTERN SULLIVAN AND SOUTHEASTERN TIOGA COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 19 MILES SOUTH OF WELLSBORO...MOVING
EAST AT 28 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR RALSTON AROUND 340 PM AND SHUNK AROUND 400
PM.

FORECASTER: GRUMM
Special weather statement, Jun 20, 3:17 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT FRI JUN 20 2008

PAZ035-036-202000-
FRANKLIN-FULTON-
317 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN AND SOUTHERN
FULTON COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 11 MILES SOUTH OF BREEZEWOOD...MOVING
EAST AT 23 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 335 PM...
MCCONNELLSBURG AROUND 340 PM...CLAYLICK AROUND 350 PM...MERCERSBURG
AROUND 355 PM AND GREENCASTLE AROUND 400 PM.

FORECASTER: ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:16 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.